Format

Send to

Choose Destination
World J Gastroenterol. 2005 Feb 28;11(8):1245-7.

Clostridium difficile causing acute renal failure: case presentation and review.

Author information

1
Department of Emergency Medicine, Medical University Vienna, General Hospital, Wahringer Gurtel 18-20, A-1090, Austria.

Abstract

AIM:

Clostridium difficile infection is primarily a nosocomial infection but asymptomatic carriers of Clostridium difficile can be found in up to 5% of the general population. Ampicillin, cephalosporins and clindamycin are the antibiotics that are most frequently associated with Clostridium difficile-associated diarrhea or colitis. Little is known about acute renal failure as a consequence of Clostridium difficile-associated diarrhea.

METHODS:

In this case report, we describe the course of Clostridium difficile-associated diarrhea in an 82-year-old patient developing acute renal failure. Stopping the offending agent and symptomatic therapy brought a rapid improvement of diarrhea and acute renal failure, full recovery was gained 18 d after admission. In a systematic review we looked for links between the two conditions.

RESULTS:

The link between Clostridium difficile-associated diarrhea and acute renal failure in our patient was most likely volume depletion. However, in experimental studies a direct influence of Clostridium difficile toxins on renal duct cells could be shown.

CONCLUSION:

Rapid diagnosis, nonspecific supportive treatment and specific antibiotic treatment, especially in the elderly, may lower excess mortality Clostridium difficile-associated diarrhea and renal failure being possible complications.

PMID:
15754415
PMCID:
PMC4250724
DOI:
10.3748/wjg.v11.i8.1245
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center